Using trigger tools to review medical charts helps identify adverse drug events among older adults
Chart review is one way to estimate adverse drug events (ADEs), which are common among older adults. However, using "trigger tools" can improve the identification of ADEs and make the chart review process more efficient and standardized, suggests a new study. A trigger tool uses a set of screening criteria that includes identifying certain words or medical results in charts that may point to an ADE. Such charts are then pulled for additional study and analysis to confirm that an ADE took place.
In this study, 1,289 charts were reviewed at 6 ambulatory primary care practices during a 1-year period. A trigger tool, previously used on ambulatory older adults, was used. This included items under such headings as drug levels, diagnoses, laboratory results, and treatments. The researchers then added several new triggers, including emergency room visit, unplanned hospitalization, an abrupt medication stop, and death for a total of 39 items. Upon careful review, half of the charts (645) contained one or more triggers. From this group, a random sample of 383 charts was selected for additional review. This group of charts contained a total of 908 triggers, 232 of which were determined to represent ADEs. Among these identified ADEs, the researchers concluded that 92 of them could have been prevented. These preventable ADEs most often occurred during the prescribing or administration of medications. Thirty percent of these were deemed severe, resulting in hospitalization, permanent disability, or death.
Common triggers were medication stops, hospitalizations, and emergency room visits. Nine triggers were identified as having the highest positive predictive values for ADEs. These triggers were responsible for detecting 94.4 percent of all ADEs identified by the full trigger tool instrument. This suggests the possibility of a much briefer trigger tool. The study was supported in part by the Agency for Healthcare Research and Quality (HS14867).
See "Experience with a trigger tool for identifying adverse drug events among older adults in ambulatory primary care," by Ranjit Singh, M.D., M.B.A., Elizabeth A. McLean-Plunckett, M.A., R. Kee, M.S., and others, in Quality and Safety in Health Care 18, pp. 199-204, 2009.
Return to Contents
Proceed to Next Article